Alert archive / Wyoming / Tornado Warnings in 2006

Tornado Warning 4, NWS Riverton, WY

August 25, 2006Sweetwater County, Wyoming

NWS Riverton, WY issued this tornado warning at Aug 25, 2006, 1:31 PM MDT for Sweetwater County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 1:31 PM MDT (19:31 UTC)
Expired
Aug 25, 2006, 2:00 PM MDT
In force
29 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 230 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KRIW 251931
TORRIW
WYC037-252000-
/O.NEW.KRIW.TO.W.0004.060825T1931Z-060825T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING...

* UNTIL 200 PM MDT

* AT 128 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 11
  MILES WEST OF STATE HWY 530 MILE MARKER 30...OR ABOUT 12 MILES
  NORTHWEST OF MANILA...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  STATE HWY 530 MILE MARKER 30...BUCKBOARD MARINA...SQUAW HOLLOW BOAT
  RAMP ON FLAMING GORGE AND LOWE CANYON BY 200 PM MDT...

MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4122 10996 4105 10990 4112 10924 4138 10932

$$

HAHN
1 follow-up statement
000 
WWUS55 KRIW 251959
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT FRI AUG 25 2006

WYC037-252009-
/O.EXP.KRIW.TO.W.0004.000000T0000Z-060825T2000Z/
SWEETWATER WY-
159 PM MDT FRI AUG 25 2006

...THE TORNADO WARNING FOR SOUTHWESTERN SWEETWATER COUNTY EXPIRES AT
200 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4122 10996 4105 10990 4112 10924 4138 10932

$$

C. BAKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Aug 25, 3:00 AM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 25, 3:00 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT FRI AUG 25 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
VERY INTERESTING WEATHER SITUATION SHAPING UP OVER WYOMING THE NEXT
COUPLE OF DAYS.  EARLY THIS MORNING...A JET MAX MOVING THROUGH
NORTHERN UTAH IS ALLOWING CONVECTION TO FIRE OFF AND MOVE INTO SW
WYOMING.  00Z NAM/WRF HANDLES THIS FEATURE FAIRLY WELL...WHEN
PREVIOUSLY ON SHIFT THOUGHT THAT IT WOULDNT MATERIALIZE.  HAVE
ADJUSTED EARLY MORNING FORECAST TO REFLECT ISOLATED THUNDERSTORMS
THROUGH SW INTO SOUTH CENTRAL WYOMING. MID TO HIGH LEVEL CLOUDINESS
IS COVERING NW WY IN RESPONSE TO FIRST SHORTWAVE TROUGH APPROACHING
FROM PACIFIC NORTHWEST.  GFS AND NAM APPEAR TO BE IN FAIRLY GOOD
AGREEMENT THROUGH THE NEXT FEW DAYS...AND BASED ON PREVIOUS
FORECAST...HAVE BOTH SLOWED DOWN THE PROGRESSION OF THE OVERALL
STORM SYSTEM THROUGH THE WEEKEND.  WHILE FIRST SHORTWAVE TROUGH MOW
IN CENTRAL IDAHO AND SW MT BEGINS THE APPROACH...ANOTHER SHORTWAVE
TROUGH IS DROPPING SOUTH OUT OF BRITISH COLUMBIA.  SATELLITE
IMAGERY THROUGH MIDNIGHT PICKS THIS FEATURE UP WELL WITH LATE EVENING
MID LEVEL CLOUDINESS.  MODEL GUIDANCE INDICATES THAT BY 9 AM...
CLOSED UPPER LEVEL LOW DEVELOPS OVER SE IDAHO...AND SURFACE LOW
BEGINS DEVELOPING OVER CENTRAL UTAH.  WITH RELATIVELY HIGH PRESSURE
STILL OVER THE NW PLAINS...AND LOW PRESSURE TO THE SOUTH AND WEST...
GRADIENT NORTH AND EAST WINDS WILL BE SUSTAINED FOR MUCH OF THE
FORECAST AREA TOMORROW...WITH THE EXCEPTION OF WESTERLY FLOW
THROUGH SW WYOMING.  MID LEVEL MOISTURE AND INSTABILITY SHOULD BE
AMPLE ENOUGH TODAY FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...WITH THE BETTER CHANCES IN NW WY.  SOMETHING OF A
DRY SLOT SHOULD ADVECT INTO SOUTHERN WYOMING LATE IN THE DAY AS
NORTHERLY FLOW IN THE NORTHERN AND CENTRAL BASINS PROVIDES FOR
DECENT UPSLOPE TYPE CONDITIONS INTO FRIDAY NIGHT.  WHILE MOS GUIDANCE
FOR SEVERAL LOCATIONS IS OVER 50 PERCENT FOR POPS FRIDAY NIGHT...
PERSONAL CONFIDENCE IS NOT HIGH ENOUGH YET GIVEN STILL DRY BOUNDARY
LAYER AND SURFACE CONDITIONS.  CLOSED LOW THEN MIGRATES TOWARD
NORTHERN UTAH BY SATURDAY AFTERNOON...WITH WESTERN WYOMING In GOOD
POSITION FOR CONTINUED CHANCES OF PRECIPITATION WITH INSTABILITY AND
MOISTURE.  BY THIS TIME...EASTERLY FLOW WILL DEVELOP THROUGH
SWEETWATER COUNTY AS WELL.  AS LOW CONTINUES TO THE EAST AND HIGH
PRESSURE BUILDS TO THE NORTH...NORTHERLY SURGE WILL PUSH THROUGH
MUCH OF THE FORECAST AREA SATURDAY NIGHT....AND MID LEVEL TEMPS WILL
BEGIN WARMING ONCE AGAIN TO REDUCE POPS AND CLEAR OUT SKIES BY
SUNDAY AFTERNOON.  ISOLATED SHOWERS ARE STILL POSSIBLE FROM JOHNSON
THROUGH EASTERN SWEETWATER COUNTY LATE SUNDAY.  TEMPERATURES WILL
COOL CONSIDERABLY THROUGH THE WEEKEND...WITH MANY MOUNTAIN
LOCATIONS ABOVE 10K FT EXPERIENCING FREEZING TEMPS FOR A COUPLE OF
NIGHTS IN A ROW.  SOME SNOW SHOWERS AND NOT OUT OF THE QUESTIONS IN
THE NW MOUNTAINS DURING THE NEXT COUPLE OF NIGHTS AS WELL. BASIN MAX
TEMPS WILL DROP TO THE MID TO UPPER 70S ON SATURDAY AND THEN REBOUND
TO THE LOW 80S ON SUNDAY.  OVERALL...THIS APPEARS TO BE THE BEST
CHANCE IN MONTHS FOR WESTERN AND CENTRAL WYOMING TO RECEIVE MUCH
NEEDED PRECIPITATION.  WOULD NOT BE SURPRISED IN THE LEAST IF SOME
LOCATIONS END UP WITH CONVECTIVE AND OR STRATIFORM RAIN AMOUNTS OF
NEARLY AN INCH...JUST CANT PINPOINT GENERAL AREAS AT THIS TIME
GIVEN UNSEASONAL SYSTEM AND PERSISTENT DRY CONDITIONS.

.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM RANGE MODELS IN AGREEMENT MON THROUGH WED. NORTHWEST FLOW
ALOFT BEHIND THE DEPARTING STORM SYSTEM MON. LOOKS TO BE A DRY DAY
WITH WEAK INSTABILITY. WITH MORE SUNSHINE EXPECTED HIGHS WILL WARM
UP ON MONDAY...BUT DID TRIM THEM A BIT AS 700MB TEMPS A LITTLE SLOWER
TO WARM THAN WHAT WAS INDICATED LAST NIGHT. UPPER RIDGE STILL
EXPECTED TO BUILD BACK OVER THE REGION TUE. THIS LEADS TO A DRY AND
WARMER DAY. SW FLOW ALOFT FOR WED AS TROUGH EVOLVES OVER SW CANADA
AND THE PACIFIC NW STATES. SOME INDICATION OF ENOUGH MID LEVEL
MOISTURE INTO WESTERN WY FOR ISOLATED STORMS WED PM INTO WED EVENING.
ALSO POSSIBLE WEAK SHORTWAVE IN THE SW FLOW MOVES THROUGH IDAHO WED
EVE WHICH MAY AID THINGS SOME. WARM TO HOT DAY ON WED. SW FLOW ALOFT
THU WITH SOME MID LEVEL MOISTURE IN THE FLOW. POTENTIAL FOR WEAK
SHORTWAVE IN THE FLOW AND SOME UPPER JET INTERACTION THU PM/EVE...
WHICH COULD AID CONVECTION. LEFT ISOLATED STORMS IN NW WY THU PM/EVE.
STILL WARM TO HOT THU. GFS WISHES TO BRING TROUGH CLOSER TO AREA FRI
WITH SW FLOW ALOFT AHEAD OF IT. TIMING MAY BE AN ISSUE THAT FAR OUT
AND ONLY WENT WITH ISOLATED STORMS IN THE FAR WEST MOUNTAINS AND
VALLEYS NEXT FRI. WENT JUST A LITTLE COOLER FRI OVER REGION. PLENTY
OF TIME TO WATCH MODEL TRENDS.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MCDONALD
LONG TERM...AR
Hazardous weather outlook, Aug 25, 4:00 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI AUG 25 2006

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MAINLY IMPACT SWEETWATER COUNTY
THIS MORNING. THEN AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE AREA. GUSTY WIND TO 40 MPH WILL BE THE MAIN THREAT FROM
STORMS. EXPECT SHOWERS AND SOME THUNDERSTORMS TONIGHT OVER THE AREA
AS A STORM SYSTEM FORMS OVER IDAHO.

AREAS OF SMOKE WILL AGAIN BE AN ISSUE FOR SOME OF THE VALLEY
LOCATIONS TODAY...AS WELL AS NEAR THE MAJOR FIRES THAT ARE BURNING IN
WESTERN WYOMING. VISIBILITY WILL BE REDUCED AT TIMES.  AIR QUALITY
MAY BE OF SOME CONCERN AS WELL NEAR THE FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM WILL MOVE INTO NORTHERN UTAH SATURDAY AND THEN INTO
NORTHERN COLORADO ON SUNDAY. THIS WILL PROVIDE THE CHANCE OF SHOWERS
AND STORMS OVER MUCH OF THE REGION SATURDAY INTO SATURDAY NIGHT.
THERE IS THE POTENTIAL FOR SOME PLACES TO RECEIVE UP TO ONE HALF INCH
OF RAIN FROM THIS STORM SYSTEM. STAY TUNED FOR UPDATES.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND STRONG WIND
GUSTS TODAY AND TONIGHT. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:33 PM MDTSevere Thunderstorm WarningRIWSweetwater38 min

Nearby

Tornado Warnings in Wyoming, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.